Is Being Tired All the Time a Zoloft Withdrawal Symptom?

Tips for Discontinuing Zoloft Without Withdrawal Symptoms

tired young man sitting at a table
Is fatigue a symptom of Zoloft withdrawal?. Aleli Dezmen/ GettyImages

If you've recently discontinued or lowered your dose of Zoloft, is that run-down tired feeling normal? If so, how long will the fatigue last and is there anything you can do to prevent it?

Fatigue as a Zoloft Withdrawal Symptom

Fatigue certainly may be related to discontinuing Zoloft (sertraline) or reducing the dose, but there is hope for those who do not want to feel as tired. Many people who either stop taking their medication abruptly or lower their dose too quickly will experience what's called "discontinuation syndrome." This is why it's very important to only reduce or stop your medication under a doctor's supervision.

Symptoms of Zoloft (and other SSRIs) Discontinuation Syndrome

Serotonin reuptake inhibitors (SSRIs) are fairly well known for having a discontinuation syndrome when the medication is stopped suddenly or if it is rapidly weaned. This is more notable with SSRIs with shorter half-lives such as Paxil (paroxetine) and Zoloft (sertraline) and less common with long half-life medications such as Prozac (fluoxetine.)

The half-life of Zoloft is about 24 hours, meaning that 24 hours after taking your last dose, only 50 percent of the medication is in your system. After another 24 hours, 25 percent will be in your system, and so on.

Discontinuation syndrome may occur for anyone, but is most common in people who have been on a medication for many months or many years. It can be disconcerting for some people as the symptoms may mimic those that had you seek treatment in the first place. Some people are concerned that, rather than being withdrawal symptoms, the symptoms mean that their depression or anxiety symptoms are reappearing.

The symptoms of discontinuation syndrome may include:

  • Fatigue
  • Upset stomach
  • Muscle pain
  • Insomnia
  • Anxiety
  • Agitation
  • Dizziness
  • Hallucinations
  • Blurred vision
  • Irritability
  • Tingling sensations
  • Vivid dreams
  • Sweating or electric shock sensations.

Some people will experience only minor symptoms and may not make the connection with the changes in their medication regimen, thinking that perhaps they have the flu.

For others, the symptoms are so debilitating that they feel they cannot stop their antidepressant for fear of how it will interfere with their lives.

Even though it can be uncomfortable, discontinuation syndrome isn't usually dangerous. That said, carefully weaning your medication, over up to several months even if needed, will allow you to do so without having to cope with these annoying symptoms. Without weaning, most symptoms of discontinuation syndrome with Zoloft last one to two weeks, with most symptoms having resolved by one month after the stop date.

Tips for Discontinuing Zoloft Comfortably

The best way to avoid severe discontinuation symptoms is to reduce your dose gradually under the supervision of your doctor. If your symptoms are too severe, it may be necessary for you to wean yourself off more slowly. The symptoms will pass in time, however, as your brain adapts to the new dosage. 

Other options you should follow when reducing or discontinuing your medication are:

  • Work closely with your mental health professional. It may be tempting to quit your medication as soon as you start to feel better, but going off of it too soon can actually cause a relapse. In general, you should stay on your medication for at least six to nine months, and if you've struggled with depression three or more times, you should wait at least two years. Talk to your mental health professional about whether or not it's a good time to discontinue your medication. 
  • Follow the plan. Make sure you taper off slowly according to your doctor's directions to avoid discontinuation syndrome symptoms. It may take longer than you think it should, but it's important to go slowly so your brain has adequate time to adjust. It is okay to call your doctor and let her know that you wish to discontinue your medication more slowly. You don't need to try and be a hero.
  • Get outside support. Keep in touch with your mental health professional, especially if you are having withdrawal symptoms. Think about involving a close friend or family member in your withdrawal as well since this person can potentially see issues you may be having that you don't notice.
  • If you're not in psychotherapy, consider starting it. Therapy, particularly cognitive-behavioral therapy (CBT), can be extremely helpful in keeping depression symptoms at bay by helping you learn how to identify negative thought patterns and change them. Studies have also shown that psychotherapy decreases the likelihood of a relapse.
  • Stay healthy. Keep eating right, exercising regularly, getting enough sleep and participating in activities you enjoy. Exercise, in particular, can help increase your serotonin levels, which in turn boosts your mood. Just remember to get that workout done at least several hours before bedtime or the rush of adrenaline and endorphins you feel may interfere with your sleep.

Sources:

Fava, G., Gatti, A., Belaise, C., Guidi, J., and E. Offidani. Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review. Psychotherapy and Psychosomatics. 2015. 84(2):72-81.

Renoir, T. Selective Serotonin Reuptake Inhibitor Antidepressant Treatment Discontinuation Syndrome: A Review of the Clinical Evidence and the Possible Mechanisms Involved. Frontiers in Pharmacology. 2013. 4:45.

Continue Reading